Alert archive / Louisiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 6, NWS Lake Charles, LA

March 25, 2019Beauregard Parish, Vernon Parish, Louisiana; Newton County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 25, 2019, 12:00 PM CDT for Beauregard Parish, Vernon Parish, Louisiana; Newton County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2019, 12:00 PM CDT (17:00 UTC)
Expired
Mar 25, 2019, 12:45 PM CDT
In force
45 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beauregard Parish, LA, Vernon Parish, LA, Newton County, TX

The radar

The Ft Polk radar (KPOE), 55 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 8:51 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 25, 8:51 AM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
851 AM CDT Mon Mar 25 2019

.UPDATE...

Did a quick update based on latest radar and guidance trends.
Front is still to the northwest of the region with pre-frontal
activity weakening, should get enough instability to help fire up
additional showers and thunderstorms along the front this
afternoon.

&&

.PREV DISCUSSION... /issued 702 AM CDT Mon Mar 25 2019/

DISCUSSION...
12Z TAFS

AVIATION...
IFR to LIFR ceilings and patchy fog have developed across the
coastal terminals this morning in response to the relatively warm
overnight temperatures and abundant low level moisture being
pumped in on the southerly flow. Ceilings are expected to improve
to MVFR during the morning and VFR by this afternoon.

Meanwhile, an upper trof that has had a history of producing
strong to severe storms is presently approaching AEX. However,
these storms have been weakening over the last couple of hours and
are expected to continue to do so. A few lightning strikes and
reduced visibilities can be expected at AEX over the next couple
of hours as the line of convection moves through. With this
activity expected to continue to weaken, only isolated to
scattered showers are expected to make it into the coastal
terminals late this morning into this afternoon.

A frontal boundary trails well behind the upper trof. This front
is expected to move through AEX this afternoon followed by the
coastal terminals this evening. Winds will turn northerly behind
the front with skies clearing overnight.

Jones

PREV DISCUSSION... /issued 405 AM CDT Mon Mar 25 2019/

DISCUSSION...
Late night sfc analysis shows the cold front extending from low
pressure over the Ohio Valley through Arkansas back into nrn
Texas. Meanwhile water vapor imagery shows a shortwave trof moving
out of the Plains and towards the Mississippi Delta region. The
combo of these features is aiding in the production of
scattered/widespread showers/storms which have recently moved into
nwrn LA with a gradual esewd movement. A few warnings have been
issued on the storms as the approach the nrn zones, but satellite
imagery indicates a weakening trend ongoing with warming cloud
tops noted. Sfc obs over the forecast indicate a warm/muggy/cloudy
night ongoing.

The weakening trend of the upstream convection is expected to
continue as this activity moves into the forecast area toward
daybreak per latest short-term high res runs...in fact, these runs
paint the picture of widely scattered showers and isolated
thunder at most as the convection crosses the area through the
daylight hours. At this time, chose to leave rain chances closer
to inherited values than to diminish them so rapidly despite what
the model solutions are showing as upstream convection is holding
together a little better than advertised. SPC has kept the area in
a marginal risk through the day as forecast soundings indicate
the potential for some large hail...given the activity will
continue to pull farther away from the best lift aloft, chances
indeed seem slim at best. Otherwise another very warm day is on
tap with highs generally around 80 expected.

Once the front passes later this afternoon, the forecast area
looks to see a few days of drier/slightly cooler conditions as a
late season Canadian high builds swd towards the area. Sunrise
temps are expected to be in the 50s tomorrow morning, then in the
40s for much of the area Wednesday morning.

As we move towards the end of the work week, a moistening trend is
expected to commence as the sfc high moves east of the forecast
area, re-establishing an onshore low-level flow. Meanwhile the
nwrly flow aloft behind the departing shortwave will turn zonal,
then swrly ahead of the a wrn CONUS trof digging into the Rockies.
A disturbance in the flow is progged to move into the region by
Friday which could lead to a few showers or storms mainly during
the day's heating. Rain chances then jump up for Saturday into
Saturday night as the mid/upper-level trof slides ewd, pulling a
sfc front with it through the area....could be a few lingering
showers near the coast into Sunday before the front pushes well
into the nrn Gulf.

MARINE...
Some patchy fog remains possible through this morning over the
coastal waters...and possibly the inland lakes/bays through mid-
morning or so. Otherwise light winds are expected to continue into
tonight before the front pushes through the nwrn Gulf and an
increasing offshore flow commences.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  79  49  72  44 / 100   0   0   0
LCH  79  56  75  49 /  40  40   0   0
LFT  80  54  72  49 /  50  30   0   0
BPT  80  56  78  50 /  40  30   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...27
Hazardous weather outlook, Mar 25, 5:35 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
535 AM CDT Mon Mar 25 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
261100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
535 AM CDT Mon Mar 25 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Showers and a few thunderstorms will accompany a cold frontal
passage today. A storm or two could be strong to possibly severe
with the primary hazard being large hail. Occasional to frequent
cloud to ground lightning can also be expected with the
thunderstorms. A wind shift and cooler conditions can be expected
for tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Drier and cooler weather is in store for the middle of the week
before the next advancing storm system brings the chance for
showers and possibly thunderstorms Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-261100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
535 AM CDT Mon Mar 25 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Some patchy sea fog may occur over the near shore waters and coastal
lakes and bays this morning. By later this afternoon and evening,
a few showers and maybe a thunderstorm or two can be expected in
association with a cold front crossing the area. An elevated
offshore flow and higher seas will develop in wake of the front by
late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

25

In the hours before

Special weather statement, Mar 25, 11:33 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1133 AM CDT MON MAR 25 2019

TXZ259-260-251715-
Northern Newton TX-Northern Jasper TX-
1133 AM CDT MON MAR 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEWTON AND NORTHEASTERN
JASPER COUNTIES UNTIL 1215 PM CDT...

At 1132 AM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 12 miles northwest of Burkeville, moving southeast at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newton, Burkeville, Jamestown, Farrsville, Harrisburg, Mayflower,
Stringtown and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3105 9353 3103 9351 3101 9354 3101 9357
      3097 9357 3096 9353 3093 9353 3091 9356
      3090 9355 3089 9357 3087 9356 3076 9365
      3103 9398 3116 9388 3116 9382
TIME...MOT...LOC 1632Z 303DEG 19KT 3107 9386

MM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 12:49 PM CDTSpecial Weather StatementLCHBeauregard26 min
Mar 25, 1:13 PM CDTSpecial Weather StatementLCHBeauregard32 min
Mar 25, 1:46 PM CDTSpecial Weather StatementLCHJefferson Davis29 min
Mar 25, 2:54 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu36 min
Mar 25, 3:05 PM CDTSpecial Weather StatementLCHVermilion40 min
Mar 25, 3:17 PM CDTSpecial Weather StatementLCHJefferson Davis43 min
Mar 25, 3:27 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron33 min
Mar 25, 3:35 PM CDTSpecial Marine WarningLCH55 min
Mar 25, 3:59 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron46 min
Mar 25, 4:06 PM CDTSpecial Weather StatementLCHCameron39 min
Mar 25, 4:25 PM CDTSpecial Marine WarningLCH59 min
Mar 25, 4:47 PM CDTSpecial Weather StatementLCHCameron28 min
Mar 25, 5:10 PM CDTSpecial Marine WarningLCH65 min
Mar 25, 6:19 PM CDTSpecial Weather StatementLCHSaint Landry56 min
Mar 25, 11:33 AM CDTSpecial Weather StatementLCHNewton42 min
Mar 25, 2:28 PM CDTSpecial Weather StatementLCHJasper32 min
Mar 25, 4:01 PM CDTSpecial Weather StatementLCHHardin29 min
Mar 25, 4:38 PM CDTSpecial Weather StatementLCHJefferson82 min
Mar 25, 5:06 PM CDTSevere Thunderstorm WarningLCHJefferson24 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2019Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.